Advertisement

On the Complexity of Some Colorful Problems Parameterized by Treewidth

  • Michael Fellows
  • Fedor V. Fomin
  • Daniel Lokshtanov
  • Frances Rosamond
  • Saket Saurabh
  • Stefan Szeider
  • Carsten Thomassen
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4616)

Abstract

We study the complexity of several coloring problems on graphs, parameterized by the treewidth t of the graph:

(1) The list chromatic number χ l (G) of a graph G is defined to be the smallest positive integer r, such that for every assignment to the vertices v of G, of a list L v of colors, where each list has length at least r, there is a choice of one color from each vertex list L v yielding a proper coloring of G. We show that the problem of determining whether χ l (G) ≤ r, the List Chromatic Number problem, is solvable in linear time for every fixed treewidth bound t. The method by which this is shown is new and of general applicability.

(2) The List Coloring problem takes as input a graph G, together with an assignment to each vertex v of a set of colors C v . The problem is to determine whether it is possible to choose a color for vertex v from the set of permitted colors C v , for each vertex, so that the obtained coloring of G is proper. We show that this problem is W[1]-hard, parameterized by the treewidth of G. The closely related Precoloring Extension problem is also shown to be W[1]-hard, parameterized by treewidth.

(3) An equitable coloring of a graph G is a proper coloring of the vertices where the numbers of vertices having any two distinct colors differs by at most one. We show that the problem is hard for W[1], parameterized by (t,r). We also show that a list-based variation, List Equitable Coloring is W[1]-hard for trees, parameterized by the number of colors on the lists.

Topics

Parameterized Complexity Bounded Treewidth Graph Coloring 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Alon, N.: Restricted colorings of graphs. In: Walker, K. (ed.) Surveys in Combinatorics 1993. London Math. Soc. Lecture Notes Series, vol. 187, pp. 1–33. Cambridge Univ. Press, Cambridge (1993)Google Scholar
  2. Arnborg, S., Lagergren, J., Seese, D.: Easy problems for tree-decomposable graphs. J. Algorithms 12, 308–340 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  3. Bodlaender, H.L., Fomin, F.V.: Equitable colorings of bounded treewidth graphs. Theoretical Computer Science 349, 22–30 (2005)zbMATHCrossRefMathSciNetGoogle Scholar
  4. Bodlaender, H.L., Fellows, M., Langston, M., Ragan, M.A., Rosamond, F., Weyer, M.: Quadratic kernelization for convex recoloring of trees. In: TSDM 2000. LNCS, Springer, Heidelberg (2007)Google Scholar
  5. Borie, R.B., Parker, R.G., Tovey, C.A.: Automatic generation of linear-time algorithms from predicate calculus descriptions of problems on recursively generated graph families. Algorithmica 7, 555–581 (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  6. Chor, B., Fellows, M., Ragan, M.A., Razgon, I., Rosamond, F., Snir, S.: Connected coloring completion for general graphs: algorithms and complexity. In: Proceedings COCOON 2007. LNCS, Springer, Heidelberg (to appear)Google Scholar
  7. Courcelle, B.: The monadic second-order logic of graphs I: Recognizable sets of finite graphs. Information and Computation 85, 12–75 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  8. Downey, R.G., Fellows, M.R.: Parameterized Complexity. Springer, Heidelberg (1999)Google Scholar
  9. Erdös, P., Rubin, A.L., Taylor, H.: Choosability in graphs. Congressus Numerantium 26, 122–157 (1980)Google Scholar
  10. Flum, J., Grohe, M.: Parameterized Complexity Theory. Springer, Heidelberg (2006)Google Scholar
  11. Fellows, M., Giannopoulos, P., Knauer, C., Paul, C., Rosamond, F., Whitesides, S., Yu, N.: The lawnmower and other problems: applications of MSO logic in geometry. Manuscript (2007)Google Scholar
  12. Fellows, M., Hermelin, D., Rosamond, F.: On the fixed-parameter intractability and tractability of multiple-interval graph properties. Manuscript (2007)Google Scholar
  13. Jansen, K., Scheffler, P.: Generalized colorings for tree-like graphs. Discrete Applied Mathematics 75, 135–155 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  14. Jensen, T.R., Toft, B.: Graph Coloring Problems. Wiley Interscience, Chichester (1995)zbMATHGoogle Scholar
  15. Kostochka, A.V., Pelsmajer, M.J., West, D.B.: A list analogue of equitable coloring. Journal of Graph Theory 44, 166–177 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  16. Kratochvil, J., Tuza, Z., Voigt, M.: New trends in the theory of graph colorings: choosability and list coloring. In: Graham, R., et al. (eds.) Contemporary Trends in Discrete Mathematics (from DIMACS and DIMATIA to the future), AMS, Providence. DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 49, pp. 183–197 (1999)Google Scholar
  17. Marx, D.: Graph coloring with local and global constraints. Ph.D. dissertation, Department of Computer Science and Information Theory, Budapest University of Technology and Economics (2004)Google Scholar
  18. Meyer, W.: Equitable coloring. American Mathematical Monthly 80, 920–922 (1973)zbMATHCrossRefMathSciNetGoogle Scholar
  19. Niedermeier, R.: Invitation to Fixed Parameter Algorithms. Oxford University Press, Oxford (2006)zbMATHGoogle Scholar
  20. Thomassen, C.: Every planar graph is 5-choosable. J. Combinatorial Theory Ser. B 62, 180–181 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  21. Tuza, Z.: Graph colorings with local constraints — A survey. Discussiones Mathematicae – Graph Theory 17, 161–228 (1997)zbMATHMathSciNetGoogle Scholar
  22. Vizing, V.G.: Coloring the vertices of a graph in prescribed colors (in Russian). Metody Diskret. Anal. v Teorii Kodov i Schem 29, 3–10 (1976)zbMATHMathSciNetGoogle Scholar
  23. Woodall, D.R.: List colourings of graphs. In: Hirschfeld, J.W.P. (ed.) Surveys in Combinatorics 2001. London Math. Soc. Lecture Notes Series, vol. 288, pp. 269–301. Cambridge Univ. Press, Cambridge (2001)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2007

Authors and Affiliations

  • Michael Fellows
    • 1
  • Fedor V. Fomin
    • 2
  • Daniel Lokshtanov
    • 2
  • Frances Rosamond
    • 1
  • Saket Saurabh
    • 2
    • 3
  • Stefan Szeider
    • 4
  • Carsten Thomassen
    • 5
  1. 1.University of Newcastle, NewcastleAustralia
  2. 2.Department of Informatics, University of Bergen, BergenNorway
  3. 3.Institute of Mathematical Sciences, ChennaiIndia
  4. 4.Department of Computer Science, Durham University, DurhamU.K.
  5. 5.Mathematics Institute, Danish Technical University, LyngbyDenmark

Personalised recommendations